Question from Tyna - Boiling Springs, S.C.: "I'm a single mom and my 9-year-old son was just diagnosed with attention deficit hyperactivity disorder (ADHD). The doctor wants to put him on medicine? I didn't think his behavior was that bad (his teachers disagree), but I am concerned about his grades slipping. Do you think I should let them put him on medication?"
Scott's Answer: Tyna, I can especially relate to having a child diagnosed with ADHD. My first bit of advice is to insure the diagnosis was reached a psychiatrist rather than a doctor of medicine (MD). If your son was diagnosed by a MD, have him reevaluated by a psychiatrist. They are better qualified to diagnose as well as treat using medication once all other treatments have been exhausted.
If you have already followed that advice, you will need to decide whether medication will help your son achieve to his greatest ability or will it only make life for the teacher easier. As parents, we all want what is best for our children. If putting your son on medication will help him achieve to a greater level, then it can only be positive.
As a former school teacher I have all too often seen medication over-prescribed and used by many students who were not in need of treatment as severe as medication. On the other hand, I have also seen and experienced the benefits of putting those children who truly suffer from ADHD on medication. Many of my students, as well as my own child, have benefited from the medication by having increased control of their impulses and improvement in concentration.
The most important question to remember is, "Will it help my son?" Do not do it to help the teacher or anyone else who may think medication will make it easier to manage your son. In addition, talk to him about it. Ask him what he thinks; you would be surprised at what a nine-year-old has to say about his own behavior and efforts to control it. If you do choose to go the route of medication, make sure you are talking with him about his feelings; whether it is helping him improve his behavior, whether it makes him more or less comfortable in school, and whether or not he feels it is helping him. Some of the medications today can cause children to have an "empty" feeling, as well as other side effects, headaches, drowsiness, and nausea to mention a few. Make sure you discuss all of this with your psychiatrist prior to their use.
The good news is several different ADHD medications are available, so if results are not seen at first there are other options. If you see or he feels negative effects from any of the medication, stop it immediately and consult with your psychiatrist to try something different. But, be aware, the medications are not cheap, even for those with prescription plans, but many of the manufactures' do offer assistance; once again check with your psychiatrist for information.
Tyna, my final bit of advice is to do what you think is best for your son using what you know about him and how he feels about himself; do not let others influence what you know will be the best choice for him.